New York, 2004

Flash Flood in New York, August 16, 2004

August 16, 2004 · NWS ALY · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 16, 2:55 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 16, 2:55 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
355 PM EDT MON AUG 16 2004

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
UPPER LEVEL TROUGH WILL FINALLY EXIT THE REGION THIS EVENING...BUT
NOT BEFORE ANOTHER ROUND OF SHWRS/TSTMS. HAVE FORECAST LIKELY POPS
IN ALL ZONES FOR EARLY THIS EVENING...THEN CHANCE POPS THROUGH
MIDNIGHT.

WEAK HIGH PRESSURE WILL BUILD IN LATE TONIGHT WITH A DECENT DAY ON
TUESDAY. AS HIGH MOVES OFFSHORE TUESDAY NIGHT...MORE HUMID AIR WILL
RETURN AND COMBINED WITH A WEAK UPPER LEVEL TROUGH MOVING THROUGH...
WILL BRING THE THREAT FOR MORE SHWRS/TSTMS ON WEDNESDAY/WEDNESDAY
NIGHT.

&&

.LONG TERM (THURSDAY THROUGH MONDAY)...
A COLD FRONT WILL MOVE INTO THE REGION ON THURSDAY AND THURSDAY
NIGHT...THEN BECOME NEARLY STATIONARY AS IT IT BECOMES PARALLEL TO
THE UPPER FLOW. MODEL DISCREPANCIES FROM RUN TO RUN HAVE BEEN
SIGNIFICANT FOR THE PERIOD OF THURSDAY THROUGH SUNDAY...AND HAVE LOW
CONFIDENCE IN THE FORECAST WHICH INCLUDES A CHANCE OF SHWRS/TSTMS
THURSDAY THROUGH SUNDAY...THEN DRY WEATHER SUNDAY NIGHT AND MONDAY.

&&

.AVIATION...UPPER LEVEL COLD POOL NOW OVER NORTHEAST PA WILL
CONTINUE MOVING EAST NORTHEAST THIS AFTERNOON AND EVENING...AND
CLEAR EASTERN WESTERN NEW ENGLAND BY MIDNIGHT. SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED OVER CENTRAL NEW YORK WHERE SUNSHINE
HAS DESTABILIZE ATMOSPHERE. HIGH CLOUDS ASSOCIATED WITH VORTICITY
MAX MOVING AROUND UPPER LEVEL LOW...WILL MOVE EAST OF THE AREA BY
21Z. SUNSHINE WILL THEN DESTABILIZE ATMOSPHERE OVER EASTERN NEW YORK
AND WESTERN NEW ENGLAND THIS AFTERNOON AND EVENING AT LEAD TO SCT
RW/TRW ALTHOUGH VFR CONDITIONS SHOULD DOMINATE. CLEARING BY MIDNIGHT
WILL ALLOW RADIATION FOG TO FORM ALL AREAS. PATCHY DENSE FOG (LOW
IFR) EXPECTED.

&&

.HYDROLOGY...GROUND IS VERY WET ACROSS ALBANY HSA. AREAS THAT SEE
HEAVIER DOWNPOURS...FROM THIS AFTERNOONS SHOWERS AND
THUNDERSTORMS...WILL SEE RAPID RISES IN SMALLER STREAMS AND CREEKS
AND SOME LOCALIZED MINOR FLOODING MAY OCCUR. THE SCHOHARIE CREEK IS
RUNNING HIGH AND THE BLENHEIM-GILBOA RESERVOIRS HAVE VERY LITTLE
STORAGE. PROLONGED HEAVY SHOWERS IN THE HEADWATERS OF THE SCHOHARIE
CREEK WOULD CAUSE SOME FLOODING IN THE SCHOHARIE VALLEY. 2 INCHES
BASIN AVERAGE WOULD CAUSE THE SCHOHARIE CREEK TO RISE ABOVE FLOOD
STAGE. NO OTHER MAIN STEM RIVER FLOODING IS EXPECTED.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&
Hazardous weather outlook, Aug 16, 4:04 AM EST, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
504 AM EDT MON AUG 16 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-171100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 16, 3:13 PM EST, 1 hour 50 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP D
0412PM     MON AUG 16 2004
#2 0000002 000
DMSD WLSR QHQT QTRF WAPT APTS
01867    FILE 28   MADISON CO E911 CENTER  NY0260002         AUG 16-04
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO DUTY OFFICER

                   (SPECIFY TYPE OF WEATHER OR EARTHQUAKE EVENT)

DETAILS CONCERNING EVENT: DIME SIZED HAIL HEAVY DOWN POUR

COUNTY(S) AFFECTED: CITY OF ONEIDA MADISON COUNTY

LOCATION (INCLUDING TOWN AND NEAREST ROAD): ONEIDA CITY SAYLES ST FLOODING

DATE AND TIME CONDITION STARTED: 1510
DATE AND TIME CONDITION ENDED: 1520
EXTENT OF DAMAGE OR AREAS IN DANGER: COVERED ROAD WITH HAIL AND SOME ROAD
FLOODING

NUMBER KILLED:          NUMBER INJURED:
REMARKS:

AUTH PHONE #: 315 366-2311

AUTH BAILEY,D US MCSD

OPER - CARPENTER,DAVID                1612
Special weather statement, Aug 16, 3:20 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
420 PM EDT MON AUG 16 2004

NYZ063-162115-

...A STRONG THUNDERSTORM IN ULSTER COUNTY...

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH....FREQUENT LIGHTNING....AND HEAVY RAIN.  THIS STORM WAS
LOCATED 8 MILES WEST OF WEST SHOKAN...OR ABOUT 10 MILES NORTHEAST OF
GRAHAMSVILLE...AND MOVING EAST AT 5 MPH.

THE THUNDERSTORM WILL BE NEAR...
WEST SHOKAN AND 7 MILES SOUTH OF MOUNT TREMPER BY 510 PM EDT
OLIVEBRIDGE BY 515 PM EDT

RAINFALL AMOUNTS FROM THIS THUNDERSTORM WILL APPROACH ONE TO TWO
INCHES IN A FEW LOCATIONS.

WASULA

The radar

The Albany radar (KENX), 96 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
August 16, 5:03 PM EST to 7:03 PM EST
Where
Washington County, Argyle
Reported by
LAW ENFORCEMENT
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Water over State Route 40.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418513.